Thyroxin Depletion with Exertion


I have had fluctuating levels of TSH in the last year, mostly due to a doctor's radical decision to cut my 100 levo to 50 and thereby plummeting me into hypothyroidism.

However, in August I had a TSH level of 0.22 on 100. Then, I took my 3 young children to meet family and became pretty exhausted! I felt my thyroxine must have been depleted as it was the same symptoms as the hypothyroidism I experienced earlier (extreme fatigue, cramps etc). I therefore took 125 and began to feel better.

On discussing whether over exertion could deplete my thyroxin, the doctor said it was probably just feelings of exhaustion and that my TSH would have been the same. However, my blood test from yesterday showed a drop in TSH on a dosage of 125 as follows:

TSH: 1.08 (0.4 - 4.0)

FT4: 1.17 (0.8 - 1.8)

(No T3 was tested)

Therefore, my thyroxin would have depleted with a substantial increase in physical activity...?

Also, my TSH level dropped to around 6.0 last year when my husband worked away for 6 months and I looked after our 3 children (without relief) who were then under 5. I am now wondering whether this 'unexplained' drop was yet another period of extreme fatigue as, ontop of the general fatigue, one child woke at 6.30am and another resisted sleep until 10 or 11pm....

I would greatly appreciate some explanations from this forum as most of the doctors I encounter do not reflect my experience.

Many thanks

8 Replies

  • Stress has an effect on adrenals and that can have effect on hormone levels all over so maybe that's what he's talking about though he seems less than helpful... I don't know what else to offer other than listening in to the hashimotos institute as that has all sorts of info including supplementation and dosages and nutrition etc x

  • Hi NadeNud

    Our TSH which means Thyroid Stimulating Hormone is actually from our Pituitary Gland

    which starts to work when our thyroid gland hormones are diminishing.

    Our TSH varies considerably over the day and doesn't stay the same all the time. That's why it's not a good idea for a doctor to adjust your medication according to where your TSH is at that particular time. It can cause us a lot of unnecessary symptoms and make us feel much worse. Unfortunately the GPs are ignorant of this. Do not allow a doctor to adust your dose just due to your TSH result. You have to have symptoms, either because your meds are too low and need an increase, or you have feelings of being overstimulated by thyroid hormones, then you reduce.

    The only way to know if you are on an optimum dose is to ask yourself 'how do I feel'. If well you are on an optimum dose and if you feel a bit underactive a small increase of 25mcg may do the trick.

    Looking at your latest blood test results, they look fine and, as I said above, it's how you feel which is the priority. Most of us feel well with a TSH of 1 or below, while some need slightly higher.

    When you get a blood test, always have it as early as possible and don't take medication until afterwards.

  • Nadenud, Increased physical activity certainly made me feel as if my thyroid levels had dropped. I felt as if I had run out of steam and energy. I didn't have blood tests to substantiate my feeling but the fatigue and energy levels improved when I increased my dose.

    Your TSH and FT4 look good on 125mcg.

  • If you didn't have a thyroid problem your own thyroid would alter its output to suit your life style. Ok if you did something excessive that you don't do often you might find yourself very tired but not experience the exhaustion you can feel being hypo, you bounce back pretty quickly as your body is working well for your circumstances. If you have been following HU for a while you may well have seen newbies commentating that they started on a low dose of medication and it felt great but now it doesn't seem as effective! But what happens when you start feeling a little better you start to feel like doing more but you haven't the resources to draw on to sustain this so you increase you meds to suit your lifestyle at that particular point in time. So you need to increase your dose to cope with everyday living and a little bit over to cover the little extras that creep in. Stress depletes your levels a little as well as not only do you need physical energy you need metal energy. I'm not saying you need to increase or decrease often but get used to listening to your body and see if a pattern emerges. Learn to pace yourself to even things out a bit and hopefully you will learn what is best for you.

  • Yes, I should have said that I have no thyroid in my post.

    I am also coming to that conclusion about listening to my body and adjusting accordingly. It's just hard in the beginning to identify the symptoms but the more it happens the more I understand them.

    Feel pretty disillusioned with the expertise of the GPs and their assertions about treatment which are directly contradicted by some of the medical links posted on this site. I suppose they have a general knowledge and like most areas of life, we shouldn't really hand over complete control to someone just because they are in a certain position.

    Didn't expect hypo symptoms to feel so bad, either.

    Thanks for your response :)

  • Thanks for all the replies to this question :)

  • Exercise depletes the body's T3 and if you do not convert well you can easily be in trouble. Levothyroxine is T4 alone (storage hormone) and is less use that T3 which is the active hormone. NEVER let your doctor reduce your meds based on blood tests alone, they are misleading at best.

  • Nadenud, 100 T4 is a very small dose for someone without a thyroid. Ask your doctor if he would consider adding in some T3, because the thyroid naturally makes some T3 as well as the T4.

    Hugs, Grey

You may also like...